Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 37, NWS Charleston, WV

July 4, 2019Harrison County, Taylor County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 4, 2019, 2:44 PM EDT for Harrison County, Taylor County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2019, 2:44 PM EDT (18:44 UTC)
Expired
Jul 4, 2019, 5:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Harrison County, WV, Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 141 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WGUS51 KRLX 041844
FFWRLX
WVC033-091-042115-
/O.NEW.KRLX.FF.W.0037.190704T1844Z-190704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
244 PM EDT Thu Jul 4 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southwestern Taylor County in northern West Virginia...
  East central Harrison County in northern West Virginia...

* Until 515 PM EDT.

* At 243 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen with some areas having received nearly two inches. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Clarksburg, Bridgeport, Stonewood, Nutter Fort, Anmoore,
  Flemington, Rosemont, Meadland and Despard.

This includes the following streams and drainages...
Otter Creek, West Fork River, Barnett Run, Buck Run, Douglas Run,
Thomas Fork, Plummer Run, Berkeley Run, Flag Run, Turkey Run, Elk
Creek, Booths Creek, Jerry Run, Simpson Creek, Ann Moore Run, Sand
Lick Run, Long Run, Brushy Fork, Jack Run and Beards Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3925 8008 3924 8015 3924 8020 3921 8035
      3931 8034 3935 8008

$$

HART
1 follow-up statement
057 
WGUS71 KRLX 042111
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
511 PM EDT Thu Jul 4 2019

WVC033-091-042118-
/O.EXP.KRLX.FF.W.0037.000000T0000Z-190704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taylor WV-Harrison WV-
511 PM EDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN TAYLOR AND EAST CENTRAL
HARRISON COUNTIES WILL EXPIRE AT 515 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. However, remain mindful of showers and potential heavy 
rainfall still passing through the area. Please continue to heed any 
remaining road closures.

LAT...LON 3925 8008 3924 8015 3924 8020 3921 8035
      3931 8034 3935 8008

$$

MEK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:27 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 4, 2:27 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
227 PM EDT Thu Jul 4 2019

.SYNOPSIS...
Very warm and humid weather stays with us into this weekend,
with the daily chance for mainly afternoon and evening showers
and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM Thursday...

Remnant broad circulation from the MCV a couple of days ago was
situated near the Tri-State as of 18Z, slowly moving northeast
along the OH River. This will provide the primary focus for
afternoon convection. This will also serve to create just enough
southerly llvl flow for orographically enhanced convection
across the mountains this afternoon. Outflow boundaries will
promote additional development across the adjacent northern
Lowland counties. Heavy rain parameters remain in place with
little flow through the column, a decent warm cloud depth,
corfidi vectors less than 5 kts, and PWATs around 1.75 inches.

Elsewhere, isolated to scattered convection will develop later this
afternoon with the best chances tied closer to the remnant
circulation. As it tracks northeast, ongoing convection across
the northern mountains should be further enhanced into perhaps
the early evening.

Convection wanes this evening, though a shower risk will
continue in the northern mountains and perhaps the northern
adjacent Lowland counties. Otherwise, expect patchy dense fog
and low stratus to develop, especially across locations that
receive rain.

Expect another day of mainly diurnally driven convection Friday.
The remnant MCV circulation will still be in the vicinity, with
models taking it into the northern WV panhandle during the
afternoon. This will once again serve as the primary source for
lift. There will be an additional boost from llvl southerly
flow, providing for orographically enhancement across the
northern mountains. The Flash Flood Watch continues on Friday.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 224 PM Thursday...

Will be brief due to ongoing convection. Essentially a diurnally
driven convective pattern will continue into the weekend. Slowly
moving storms may result in additional scattered high water
impacts. Warm and humid conditions to also persist.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 225 PM Thursday...

Sfc boundary may push south across the region early next week.
Drier northerly flow off the surface, and especially aloft,
should result in a lowering of convective chances. Still very
warm and only slightly less humid feeling. Precip chances may
increase again by mid/late week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 200 PM Thursday...

Scattered SHRA/TSRA this afternoon may affect terminals with
brief VSBY restrictions, primarily at CKB/EKN/BKW where TEMPO
groups were inserted. Convection will wane this evening with
patchy dense fog and low stratus developing, especially for
terminals that receive rainfall.

Fog will lift and scatter Friday morning, with a period of low
stratus possible in the 12-14Z time frame. Thereafter,
SHRA/TSRA chances increase once again by midday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary thru early evening. Extent of IFR or worse fog/stratus in
question overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    M    L

AFTER 18Z FRIDAY...
Brief IFR possible in scattered showers and thunderstorms the
weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday evening for WVZ006>011-014-
     017>020-028>032-039-040-515>526.
OH...Flash Flood Watch through Friday evening for OHZ066-067-075-
     076-083>087.
KY...None.
VA...None.

&&

SYNOPSIS...RH/30
NEAR TERM...30
SHORT TERM...RH
LONG TERM...RH
AVIATION...30
Hazardous weather outlook, Jul 4, 11:10 AM EDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1110 AM EDT Thu Jul 4 2019

OHZ066-067-075-076-083>087-WVZ006>011-014-017>020-028>032-039-040-
515>526-051515-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-
Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1110 AM EDT Thu Jul 4 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Localized flash flooding is also possible Saturday and Sunday,
especially in areas that receive multiple rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-VAZ003-004-WVZ005-013-015-016-024>027-033-034-051515-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Kanawha-Roane-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
1110 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Localized flash flooding is possible, especially in areas that
received significant rainfall Tuesday and Wednesday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized flash flooding is possible through the weekend, especially
in areas that receive multiple rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 4, 11:23 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1123 AM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       1 NE BECKLEY JUNCTION   37.77N  81.19W
07/03/2019  M3.53 INCH       RALEIGH            WV   COUNTY OFFICIAL

            AMOUNT MEASURED AT BECKLEY SANITARY BOARD NETWORK
            BETWEEN APPROX 630PM AND 830PM. HEAVIEST RAINFALL PERIOD
            RESULTED IN 1.56 INCHES IN 30 MINUTES, WITH 2.60 INCHES
            IN ONE HOUR

&&

EVENT NUMBER RLX1901818

HART
Special weather statement, Jul 4, 12:05 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
1205 PM EDT Thu Jul 4 2019

WVZ523>526-041700-
Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Southeast Randolph-
1205 PM EDT Thu Jul 4 2019

...PERIODS OF HEAVY STORMS WILL AFFECT RANDOLPH AND NORTHEASTERN
POCAHONTAS COUNTIES, INCLUDING PERSONS PARTICIPATING IN OUTDOOR
RECREATIONAL ACTIVITIES...

At 1201 PM EDT, scattered thunderstorms with heavy rainfall were
developing across Randolph and Pocahontas counties, generally moving
northeast at 15 mph.

Lightning and periods of very heavy rainfall will likely accompany
many of these storms.

Locations impacted include...
Elkins, Cass Scenic Railroad, Greenbank, Mill Creek, Dailey, Beverly,
Durbin, Womelsdorf (Coalton), Huttonsville, Montrose, Harman,
Laneville, Pheasant Run, Dunmore, Arbovale, Cheat Bridge, Dryfork,
Bartow, Glady and Boyer.

If you are on or near area rivers and lakes, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3884 7954 3878 7951 3866 7960 3867 7962
      3862 7962 3849 7970 3836 7973 3832 7980
      3827 7979 3823 7986 3878 8012 3895 8008
      3897 7990 3912 7982 3904 7977 3896 7935
TIME...MOT...LOC 1601Z 231DEG 15KT 3870 7993

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:05 PM EDTSpecial Weather StatementRLXRandolph55 min
Jul 4, 1:35 PM EDTFlash Flood WarningRLXBarbour115 min
Jul 4, 2:11 PM EDTFlash Flood WarningRLXRandolph2 hr
Jul 4, 2:13 PM EDTFlash Flood WarningRLXRandolph2 hr
Jul 4, 2:24 PM EDTFlash Flood WarningRLXNicholas, Webster3 hr

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.